Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 328, NWS Bismarck, ND

August 31, 20114 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2011, 11:25 PM CDT for 4 counties in North Dakota. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2011, 11:25 PM CDT (04:25 UTC)
Expired
Sep 1, 2011, 12:30 AM CDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 46 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 11:50 PM CDTTSTM WND GST 641 E Coleharbor, ND64 MPH GUST FROM A WEATHER STATION.
Aug 31, 11:51 PM CDTTSTM WND GST 60Crown Butte Lake, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 8:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1855 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
486 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

985 
WUUS53 KBIS 010425
SVRBIS
NDC055-057-059-065-010530-
/O.NEW.KBIS.SV.W.0328.110901T0425Z-110901T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1125 PM CDT WED AUG 31 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 1230 AM CDT

* AT 1122 PM CDT/1022 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES
  NORTHWEST OF GARRISON TO HANNOVER TO HEART BUTTE DAM...AND MOVING
  EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FORT STEVENSON STATE PARK...HANNOVER...GARRISON...STANTON...
  RIVERDALE...CENTER...MAX...FORT CLARK...COLEHARBOR...ALMONT...NEW
  SALEM...UNDERWOOD...FALKIRK...HENSLER...SWEET BRIAR LAKE...
  JUDSON...BENEDICT...WASHBURN...CROSS RANCH STATE PARK AND MANDAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4664 10172 4672 10173 4672 10207 4784 10198
      4785 10068 4716 10083 4715 10096 4704 10088
      4701 10088 4698 10094 4688 10089 4664 10095
TIME...MOT...LOC 0424Z 271DEG 35KT 4771 10146 4717 10142
          4664 10178
WIND...HAIL 70MPH 1.00IN

$$

JP MARTIN
2 follow-up statements
154 
WWUS53 KBIS 010442
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1142 PM CDT WED AUG 31 2011

NDC055-057-059-065-010530-
/O.CON.KBIS.SV.W.0328.000000T0000Z-110901T0530Z/
MCLEAN ND-MERCER ND-OLIVER ND-MORTON ND-
1142 PM CDT WED AUG 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
MORTON...OLIVER...NORTHEASTERN MERCER AND EASTERN MCLEAN COUNTIES
UNTIL 1230 AM CDT...

AT 1136 PM CDT/1036 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
COLEHARBOR TO 9 MILES WEST OF PRICE TO 8 MILES NORTHWEST OF LARK...
MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  PRICE...CROWN BUTTE LAKE...RUSO...TURTLE LAKE AND STRAWBERRY LAKE.

LAT...LON 4664 10172 4675 10174 4784 10165 4785 10068
      4717 10083 4715 10096 4704 10088 4701 10088
      4698 10094 4688 10089 4664 10095
TIME...MOT...LOC 0442Z 261DEG 43KT 4762 10104 4707 10102
          4655 10139
WIND...HAIL 70MPH 1.00IN

$$

MERRIMAN
717 
WWUS53 KBIS 010525
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1225 AM CDT THU SEP 1 2011

NDC055-057-059-065-010535-
/O.EXP.KBIS.SV.W.0328.000000T0000Z-110901T0530Z/
MCLEAN ND-MERCER ND-OLIVER ND-MORTON ND-
1225 AM CDT THU SEP 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MORTON...OLIVER...
NORTHEASTERN MERCER AND EASTERN MCLEAN COUNTIES WILL EXPIRE AT 1230
AM CDT/1130 PM MDT/...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.

LAT...LON 4664 10172 4675 10174 4784 10165 4785 10068
      4717 10083 4715 10096 4704 10088 4701 10088
      4698 10094 4688 10089 4664 10095
TIME...MOT...LOC 0525Z 261DEG 43KT 4769 10028 4714 10027
          4663 10065

$$

MERRIMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 10:39 PM CDT, 46 minutes earlier.

Area forecast discussion, Aug 31, 10:39 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1039 PM CDT WED AUG 31 2011

.UPDATE...THUNDERSTORMS...TEMPERATURES.

&&

.DISCUSSION...SIGNIFICANT LINE OF THUNDERSTORMS MOVING THROUGH
WEST CENTRAL NORTH DAKOTA AT 1030 PM CDT. RAISED THE CHANCE FOR
THUNDERSTORMS AND SEVERE POTENTIAL ALONG THIS LINE...FROM
WILLDON TO DICKINSON EAST TO BISMARCK AND MINOT. LINE OF STORMS
WILL BE EXITING THE REGION AFTER 3 AM CDT.

&&

.AVIATION...AT 1030 PM CDT...LINE OF THUNDERSTORMS FORMING ALONG A
COLD FRONT MOVING INTO WESTERN NORTH DAKOTA. SIGNIFICANT WIND
GUSTS ASSOCIATED WITH THIS LINE EXPECTED AT KMOT/KBIS BETWEEN 11
PM AND 1 AM. CURRENT TRENDS SUGGEST THIS LINE WILL REACH JMS AFTER
2 AM CDT BUT MAY NOT BE AS STRONG. AFTER 3 AM...EXPECT NORTHWEST
WINDS AND MVFR CIGS TO MOVE INTO THE REGION BOUNDED BY
KISN/KDIK/KBIS/KMOT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Aug 31, 3:19 PM CDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
319 PM CDT WED AUG 31 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
319 PM CDT WED AUG 31 2011 /219 PM MDT WED AUG 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE
OVERNIGHT INTO SATURDAY MORNING. SOME STORMS COULD BE SEVERE.
HEAVY RAIN IS FORECAST FOR NORTHWESTERN AND NORTH CENTRAL NORTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING CHANCES OF THUNDERSTORMS THURSDAY MORNING.

THE NEXT CHANCE OF THUNDERSTORMS IS FRIDAY NIGHT AND SATURDAY
ASSOCIATED WITH AN ALBERTA CLIPPER. STORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Aug 31, 10:28 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1028 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     TSTM WND GST     TAYLOR                  46.90N 102.43W
08/31/2011  M62 MPH          STARK              ND   CO-OP OBSERVER

&&

ABELING
Local storm report, Aug 31, 10:42 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1042 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             NEW ENGLAND             46.54N 102.87W
08/31/2011  E1.00 INCH       HETTINGER          ND   TRAINED SPOTTER

            HAIL LASTED UNTIL 925 PM CDT. ALSO HAD 40 MPH WINDS.

&&

NHEINERT
Local storm report, Aug 31, 11:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1102 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             13 N MOTT               46.56N 102.36W
08/31/2011  E1.50 INCH       HETTINGER          ND   TRAINED SPOTTER

            HAIL LASTED 2 MINUTES.

&&

NHEINERT
Local storm report, Aug 31, 11:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1116 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     7 NW PALERMO            48.41N 102.34W
08/31/2011  E65 MPH          MOUNTRAIL          ND   PUBLIC

            PUBLIC ESTIMATES 60 TO 65 MPH.

&&

PAYD
Local storm report, Aug 31, 11:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1117 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND GST     5 SE RICHARDTON         46.83N 102.24W
08/31/2011  E60 MPH          STARK              ND   MESONET

            ALSO HAD PEA SIZE HAIL. EVENT LASTED A FEW MINUTES.

&&

NHEINERT
Local storm report, Aug 31, 11:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1122 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND DMG     WILLISTON               48.15N 103.63W
08/31/2011                   WILLIAMS           ND   NWS EMPLOYEE

            NEW HANGAR DOOR RIPPED AND DESTROYED AT THE WILLISTON
            AIRPORT.

&&

PAYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:54 PM CDTSevere Thunderstorm WarningBISMcKenzie51 min
Aug 31, 9:07 PM CDTSevere Thunderstorm WarningBISBowman, Slope53 min
Aug 31, 9:17 PM CDTSevere Thunderstorm WarningBISDivide, McKenzie, Williams58 min
Aug 31, 9:39 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark66 min
Aug 31, 9:45 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie45 min
Aug 31, 10:01 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope59 min
Aug 31, 10:12 PM CDTSevere Thunderstorm WarningBISBurke, Divide, McKenzie, Mountrail, Williams63 min
Aug 31, 10:22 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail38 min
Aug 31, 10:36 PM CDTSevere Thunderstorm WarningBISDunn, Grant, Hettinger, Mercer, Morton, Oliver and 1 more54 min
Aug 31, 10:56 PM CDTSevere Thunderstorm WarningBISBottineau, Burke, Mountrail, Renville, Ward64 min
Aug 31, 10:59 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger39 min
Aug 31, 11:49 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, McLean, Morton, Oliver, Sheridan and 1 more56 min
Sep 1, 12:36 AM CDTSevere Thunderstorm WarningBISFoster, Kidder, McHenry, Pierce, Sheridan, Wells54 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.